Sir,Carbon monoxide (CO) poisoning is the most commonunintentional poisoning in the USA and Europe (1); itstoxicity results from direct cellular damage, reoxygenationinjury and oxidative stress. In addition to cerebral impair-ment, CO can cause cardiac dysfunction secondary to myo-cardial ischemia (2) or to stunned m yocardium syndromewith normal perfusion (3), usually treated with conventionalinotropes. Little is known about levosimendan (4) in CO-related stunned myocardium.A 32-year-old woman, a victim of CO poisoning [carboxyhe-moglobin (COHb), 43%], arrived at the Emergency Departmentmechanically ventilated, comatose [Glasgow Coma Scale (GCS),6], with hypotension [mean arterial pressure (MAP), 60 mmHg],pulmonary edema, seve re hypoxemia (PaO2¼ 9.3 kPa with0.5FiO2) a nd increas ed troponin I ( 10.3 mg/ml). Hyperbarictreatment was performed (5) and she was admitted to ourintensive care unit (ICU). A pulmonary artery catheter showedsevere cardiac fail ure despite dobutamine 12 mg/kg/min(Table 1). Concomitant to cerebral magnetic resonance, cardiacmagnetic resonance (CMR) was performed to calculate the end-diastolic (EDV) and end-systolic (ESV) volumes, stroke volume(SV) and ejection fraction (EF) of the left ventricle. CMR wasperformed using electrocardiogram (ECG)-triggered sequenceswith CINE ECG-gated breath-hold sequences (TE, 4.8 ms; flipangle, 208), acquired in the short-axis plane of the left ventricle,with a slice thickness of 10 mm, covering the whole R–R cyclewith 23 images.CMR confirmed the hemodynamic data, demonstrating low EFand SV and high ESV (Table 1). We decided to shift from dobut-amine to a 24-h infusion of 0.2 mg/kg/h levosimendan, asincremental doses of dobutamine may increase myocardial O2demand, induce tachyarrhythmia or decrease MAP. Dobutaminewas stopped c ompletely after 4 h. The hemodynamic andrespiratory values improved dramatically in the following hours(Table 1).A new CMR confirmed the improvement in the EF and volumevalues (Table 1). The neurological condition of the patient recov-ered slowly and she was discharged within 10 days.Myocardial stunning refers to a form of myocardial contractiledysfunction occurring in response to a transient, but fullyrestored, episode of severe ischemia (6), probably related toaltered calcium homeostasis, with a transient calcium overloadon reperfusion and oxygen free radical production (7) causingcontractile depression due to decreased sensitivity of themyofibrils to calcium (6). CO poisoning impairs mitochondriafunction, inhibiting the cytochrome chain (8) and predisposing toa temporary contractile dysfunction of the myocytes (9) anda stunning-like syndrome. Full recovery of cardiac function isusually expected, but may take considerable time.Levosimendan enh ances cardiac contraction by improvingthe use of available calcium rather than by inundating the cellwith excessive calcium, as do tradit ional inotropes (4), maintain-ing the energy cost of contraction at a near-normal level.Furthermore, it increases the coronary circulation, avoiding therisk of ischemia (4).In this situation, CMR imaging provides accurate evaluation ofventricular function and may be a valuable non-invasive methodof evaluating cardiac function (10).In conclusion, we suggest the usefulness of CMR for anearly diagnosis of stunned myocardium syndrome induced byCO intoxication. Levosimendan improves the cardiac perfor-mance o f the patient, increasing the contractile reserve in only24 h, and may be a s afer alternative to increasing doses of dobutamine.
|Titolo:||The calcium sensitizer levosimendan improves carbon monoxide poisoning related stunned myocardium: a cardiac magnetic resonance study|
|Data di pubblicazione:||2006|
|Appare nella tipologia:||01a Articolo in rivista|